Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 67, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 22, 2006, 12:58 PM EDT for Wake County, North Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2006, 12:58 PM EDT (16:58 UTC)
- Expired
- Apr 22, 2006, 1:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 1:05 PM EDT | TSTM WND DMG | 1 Ne Raleigh, NC | TREE DOWN ON POWER LINES AT LITCHFORD AND HARPS MILL ROADS. |
| Apr 22, 1:05 PM EDT | HAIL 0.88 | Rolesville, NC | NICKEL SIZE HAIL REPORTED IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 10:29 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- -132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 221658
SVRRAH
NCC183-221730-
/O.NEW.KRAH.SV.W.0067.060422T1658Z-060422T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1258 PM EDT SAT APR 22 2006
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 130 PM EDT
* AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM PURNELL TO
GARNER...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
CREEDMOOR TO 12 MILES SOUTH OF RALEIGH...MOVING NORTHEAST AT 50
MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ROLESVILLE...KNIGHTDALE...WAKE FOREST
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3591 7863 3592 7862 3601 7862 3603 7860
3597 7843 3592 7839 3587 7830 3564 7855
3556 7867
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 10:49 AM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 22, 10:49 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1049 AM EDT SAT APR 22 2006 .SHORT TERM /REST OF TODAY/... WIDESPREAD SHOWERS AND THUNDERSTORMS ON TAP FOR THE AFTERNOON AS A VIGOROUS UPPER VORTEX ROTATES THROUGH. EXPECT COVERAGE TO CONTINUE TO INCREASE...ESPECIALLY EAST WHICH MISSED THE EARLY MORNING ACTIVITY...THUS THEY HAVE MUCH GREATER INSTABILITY. OTHER THAN HEADLINING THE SEVERE THUNDERSTORM WATCH...ONLY MINOR CHANGES TO THE FORECAST...LOWERING TEMPS A BIT AND CLEANING UP THE WORDING. && .PREV DISCUSSION... (ISSUED 304 AM EDT SAT APR 22 2006) SHORT TERM /TODAY THROUGH MONDAY NIGHT/... UPPER SHORTWAVE VISIBLE ON WATER VAPOR LOOP MOVING NORTH ACROSS FAR EASTERN TENNESSEE WITH A STRONGER...SECOND SHORTWAVE MOVING ACROSS MISSISSIPPI INTO ALABAMA ON THE LATEST WATER VAPOR IMAGE. WHILE THE FIRST WAS AIDING SHOWERS AND THUNDERSTORMS MOSTLY OVER THE WESTERN PART OF THE STATE...THE SECOND ONE WILL SWEEP THROUGH THIS AFTERNOON AND THIS EVENING ALONG WITH A COLD FRONT. ALTHOUGH THERE IS NOT A STRONG COLD PUSH BEHIND THE FRONT...LIFT WILL BE SUFFICIENT AHEAD OF THE WAVE AND FRONT TO PROVIDE FOR HIGH CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA ESPECIALLY BY THIS AFTERNOON. JET SUPPORT IS NOT IMPRESSIVE...BUT THE INSTABILITY SHOULD BE GOOD WITH GFS FORECAST OF LIFTED INDICES AS LOW AS -5C OVER EASTERN ZONES DURING THE AFTERNOON. GIVEN AVAILABLE HEATING... SPC SLIGHT RISK LOOKS GOOD AND WILL ISSUE SPS THIS MORNING HIGHLIGHTING CENTRAL AND EASTERN ZONES WHERE THE INSTABILITY SHOULD BE GREATEST...UPWARDS OF 1500 - 2000J/KG AS FORECAST BY THE GFS... AND WHERE THE 850MB WINDS AND UPPER DIVERGENCE ARE FORECAST TO BE HIGHER THAN WESTERN ZONES FOR THE LATE AFTERNOON HOURS. GRADUAL WEST-TO-EAST REDUCTION IN PRECIPITATION CHANCES AND CLOUD COVER THIS EVENING AND OVERNIGHT...RESPECTIVELY. SINCE THERE IS NOT MUCH OF A COLD AND DRY PUSH FORECAST BEHIND THE FRONT...PRECIPITABLE WATER VALUES INCREASE BACK TO AT OR ABOVE AN INCH BY LATE IN THE DAY SUNDAY. FLOW IS GENERALLY WESTERLY...BUT THE GFS FORECASTS A WEAK LEE TROUGH DEVELOPING OVER CENTRAL NORTH CAROLINA BY 00Z MONDAY. BOTH THE GFS AND NAM MODEL SOUNDINGS ARE FAIRLY UNSTABLE DURING THE AFTERNOON SUNDAY...AND ALTHOUGH 850MB LIFT IS WEAK AND CONVERGENCE MEAGER...ENOUGH MOISTURE AND INSTABILITY MAY EXIST TO PROVIDE FOR AN ISOLATED AFTERNOON SHOWER AS TEMPERATURES RISE TO 80 TO 85 AS A RULE. FOR WHAT IT IS WORTH...THE NGM HAS FAIRLY GOOD QPF ACROSS CENTRAL NORTH CAROLINA SUNDAY AFTERNOON. SUNDAY NIGHT...MOISTURE REMAINS IN PLACE...AND JET MAX OF 85KT AT 300MB NOSES INTO CENTRAL NORTH CAROLINA. 850MB LIFT IS DECENT WITH ANOTHER SHORTWAVE ROUNDING THE UPPER LOW WHICH WILL BE OVER THE EASTERN GREAT LAKES BY 06Z MONDAY. MODEL SOUNDINGS FROM BOTH THE NAM AND THE GFS SHOW LIMITED ELEVATED INSTABILITY...BUT BOTH FORECAST A FEW HUNDREDTHS QPF ACROSS THE CENTRAL PART OF THE STATE BETWEEN 00Z AND 12Z MONDAY. JET SUPPORT AND LOW-LEVEL LIFT WITH A WEAK SURFACE TROUGH MAY BE ENOUGH TO OVERCOME UPPER DIFFLUENCE FORECAST BY THE GFS AS A SHORTWAVE MOVES THROUGH...AND WITH THE NAM AND GFS BOTH SUGGESTING MEAGER QPF WILL HAVE SLIGHT CHANCE POPS FOR A SHOWER SUNDAY NIGHT. MONDAY MOISTURE AGAIN IS IN PLACE WITH INSTABILITY MAXIMIZED DIURNALLY. NAM AND GFS BOTH HAVE A SURFACE TROUGH OVER CENTRAL NORTH CAROLINA ALBEIT IN DIFFERENT LOCATIONS. GFS FORECASTS 850MB CONVERGENCE AND UPPER DIFFLUENCE MONDAY AFTERNOON...AND GIVEN THE AVAILABLE MOISTURE...WITH DEW POINTS AROUND 60 ON BOTH THE NAM AND GFS...AND UNSTABLE AFTERNOON MODEL SOUNDINGS...ONCE AGAIN THINK ISOLATED SHOWERS COULD OCCUR MONDAY AFTERNOON. MOST OF THE SHOWERS...WHATEVER THERE ARE...SHOULD BE CONCENTRATED NORTH OF THE FORECAST AREA BY MIDNIGHT TUESDAY WHERE THE BEST UPPER SUPPORT AND LOW-LEVEL JET ARE EXPECTED TO RESIDE. CONFIDENCE BEGINS TO DIMINISH IN THE FORECAST BY LATE MONDAY NIGHT...THOUGH...DUE TO CONSIDERABLE DIFFERENCES IN THE STRENGTH OF THE UPPER TROUGH ALONG AND JUST OFF OF THE ATLANTIC COAST BY 12Z TUESDAY. LONG TERM /TUESDAY THROUGH FRIDAY/... FEW CHANGES MADE TO THE EXTENDED FORECAST. INCREASED POPS INTO THE CHANCE CATEGORY FOR TUESDAY NIGHT AND WEDNESDAY BASED ON GFS...AND EXTRAPOLATION OF THE NAM...FRONTAL POSITION NEAR OR JUST SOUTH OF CENTRAL NORTH CAROLINA. FAST FLOW ALOFT ON THE GFS...IF IT VERIFIES...WILL MAKE TIMING OF PARTICULAR FEATURES DIFFICULT. HOWEVER...RAISED POPS IN IN GOOD AGREEMENT WITH CURRENT FORECAST CHANCES OF PRECIPITATION THROUGHOUT THE CAROLINAS. AVIATION... LIGHT SOUTH/SOUTHEAST FLOW RESULTING IN CIGS 1-2KFT AT ALL TAF SITES WITH POCKETS OF CIGS BRIEFLY AT OR BELOW 1KFT. VSBYS UNRESTRICTED EXCEPT OCNL VSBYS 3-5 MI IN FOG. A FEW SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM EARLY OVER WESTERN TAFS SITES...GSO/INT FROM REMNANT MCS. POTENTIAL FOR LOW LEVEL WIND SHEAR THROUGH 14Z...DUE TO 40 KT LLJ JET AND SURFACE WINDS 10 KTS OR LESS. SURFACE WINDS INCREASING AFTER 14Z WITH OCNL GUSTS TO 25 KTS. CIGS GRADUALLY LIFTING TO 3-5 KFT 12Z-13Z. EXCEPT OCNL CIGS 1-2KFT IN SCATTERED SHOWERS GSO/INT VICINITIES. SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD AND SPREADING EAST DURING THE LATE MORNING INTO THE AFTERNOON AS COLD FRONT AND UPPER LEVEL TROUGH APPROACHES AND CROSSES THE AREA. CIGS GENERALLY 2-3 KFT WITH VSBYS 3-4 MI IN SHOWERS...EXCEPT CIGS AT OR BELOW 1KFT IN HEAVIER SHOWERS AND STORMS. SHOWERS AND STORMS TAPERING OFF FROM WEST TO EAST AFTER 00Z. && .RAH WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH NUMBER 237 IN EFFECT THROUGH 6 PM THIS EVENING FOR NCC007-037-051-065-069-083-085-093-101-105-123-125- 127-153-163-165-167-183-185-191-195. && SHORT TERM...MLM
Hazardous weather outlook, Apr 22, 4:35 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 435 AM EDT SAT APR 22 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 435 AM EDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD DURING THE DAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BECOMING SEVERE. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORM...IN ADDITION TO LIGHTNING...WILL BE WIND GUSTS TO 70 MPH AND HAIL TO NICKEL SIZE. THE THREAT FOR SEVERE STORMS WILL DIMINISH BY 6 PM OVER THE WESTERN PIEDMONT...AND WILL PRIMARILY BE BETWEEN 1 PM AND 8 PM OVER THE CENTRAL AND EASTERN PIEDMONT...SANDHILLS...AND COASTAL PLAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING. DJF
In the hours before
Local storm report, Apr 22, 7:13 AM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
713 AM EDT SAT APR 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM TSTM WND DMG WINSTON-SALEM 36.10N 80.26W
04/22/2006 FORSYTH NC TRAINED SPOTTER
STOP LIGHTS BLOWN OFF WIRE NEAR WINSTON-SALEM COLISEUM
AND NUMEROUS TREE LIMBS DOWN AROUND THE AREA
&&
BSDSpecial weather statement, Apr 22, 11:38 AM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1138 AM EDT SAT APR 22 2006 NCZ089-221730- SAMPSON- INCLUDING THE CITY OF...CLINTON 1138 AM EDT SAT APR 22 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM... A LINE OF STRONG THUNDERSTORMS WILL BE MOVING NORTHEAST ACROSS SAMPSON COUNTY THROUGH 130 PM. THESE STORMS WILL PRODUCE HEAVY RAIN...STRONG GUSTY WINDS...AND POSSIBLY SOME HAIL. THEY WILL REACH GARLAND AND ROSEBORO AROUND NOON...AND CLINTON AROUND 1230 PM. PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD BE PREPARED TO SEEK SHELTER WHEN THESE STORMS APPROACH...AS FREQUENT CLOUD TO GROUND LIGHTNING MAY BE EXPECTED. TUNE TO NOAA WEATHER AND ALL HAZARDS RADIO OR LOCAL MEDIA IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED.
Local storm report, Apr 22, 12:14 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1214 PM EDT SAT APR 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND GST SEVEN LAKES 35.26N 79.58W
04/22/2006 E55 MPH MOORE NC TRAINED SPOTTER
ESTIMATED WIND GUSTS OF 50 TO 55 MPH.
&&
BSDLocal storm report, Apr 22, 12:48 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1248 PM EDT SAT APR 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL GARNER 35.69N 78.63W
04/22/2006 E1.75 INCH WAKE NC TRAINED SPOTTER
QUARTER TO GOLF BALL SIZE HAIL REPORTED ON HIGHWAY 70...
NEAR THE WHITE OAK SHOPPING CENTER.
&&
BSDLocal storm report, Apr 22, 12:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1251 PM EDT SAT APR 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG FUQUAY-VARINA 35.59N 78.79W
04/22/2006 WAKE NC TRAINED SPOTTER
TREE LIMBS DOWN...ESTIMATED WIND GUSTS OF 45 TO 55 MPH.
&&
BSDLocal storm report, Apr 22, 12:56 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1256 PM EDT SAT APR 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HAIL RALEIGH 35.81N 78.64W
04/22/2006 E1.75 INCH WAKE NC TRAINED SPOTTER
GOLF BALL SIZE HAIL AT NEWBERN AND NEW HOPE
&&
BSDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 5:19 AM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 56 min |
| Apr 22, 6:04 AM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 56 min |
| Apr 22, 12:10 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 35 min |
| Apr 22, 12:35 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 25 min |
| Apr 22, 12:49 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 41 min |
| Apr 22, 1:04 PM EDT | Severe Thunderstorm Warning | RAH | Vance | 26 min |
| Apr 22, 1:27 PM EDT | Severe Thunderstorm Warning | RAH | Vance, Warren | 33 min |
| Apr 22, 4:43 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 32 min |
| Apr 22, 5:17 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 43 min |
| Apr 22, 5:28 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.